(April, 1999)

Zinc No More, Cutivate is Working
from Noel B.

Hi Ed: I'm on my lunch break at work and decided to update you with my situation. I wrote you once before, sharing my great results by taking the megadoses of zinc. I stopped taking the zinc after about 3 months due to the vomiting and the awful way it would upset my stomach. Back to the drawing board....

Well I've had P since I was in elementary school, 85-90% of my body was covered in that mess. In my late teens, I managed to get it down to about 45-50%. Mainly on my arms, back, scalp, and unfortunately my face (a place you CANNOT hide easily). I have been prescribed everything under the sun. The best being Dovonex. The P never cleared it, but Dovonex kept it at a tolerable standstill.

I am now 25. I started taking the megadoses of zinc, which for the first time in my life cleared my P completely, until I could not bear the vomiting, dizziness, upset stomach etc.. I had no choice but to stop. My P came back worse than before I started the zinc. My derm told me to continue using the Dovonex and also prescribed Cutivate—one that I'd not tried before. I tried the Cutivate one night, instead of the Dovonex, before going to bed, because my room mate and my Dovonex were secured in the bathroom and the Cutivate happened to be on hand. The next morning my arms were less irritated! So the next day, I used Dovonex on one arm and Cutivate on the other to compare the two. Sure enough, the Cutivate side was clearer than before, while the Dovonex side remained red and irritated.

I stopped using the Dovonex completely, and started on the Cutivate. For 4 months now I've been 100% clear! I still use the Cutivate sparingly, kind of like a lotion to moisturize before I go to bed, but one time I ran out of my Cutivate and decided to use some Dovonex and the next day morning red blotches were beginning to appear.

I went to my derm to show him. He told me to throw out all of the leftover Dovonex. My body was so used to the Dovonex it was no longer helping but probably irritating my P. I am now free and clear of P. I can only pray it's forever—but who knows?

I felt alone until I came across your site. I always look forward to reading the new mail and your responses. I want to thank you for all of those encouraging words that you write. You always put a smile on my face. -Noel B. (Finally Clear in California)

*****

Ed's Response: I'll confess in retrospect, Noel, that you had me a little worried over those megadosages of zinc last summer [see link to archives at end]. Though at the time I was unable to find any warnings about taking too much zinc, something in my gut tells me if your body wants to throw up the stuff there's probably a reason (and it's not likely fur balls).

Your good luck with Cutivate sent me to the Internet in search of more info and I found a terrific page for those of us stuck on topical corticosteroids. It's offered by Lexi-Comp Inc. and was last modified on September 30, 1997 (so may not be current). I'm printing this one out to take to my derm:

http://www.lexi.com/HTMLSample/appendix/section/xx001100.htm

The table on this page titled "Corticosteroids, Topical Comparison" gives a great rundown on what's available. Cutivate is right there under "Intermediate Potency," right above Halog, which is one of the prescripts I use in my cycle of topicals from low to high potency corticosteroids.

My own experience with Dovonex (see Archives) was as disappointing as yours, but in a much briefer time span. It just didn't work for me. Nor did Tazorac. I tried both these alternatives last year. I'm beginning to have bad feelings about the eight years I've been slopping on the corticosteroids. I may have crossed over the point-of-no-return. Do you think it would be too eccentric of me to ask, in my Will, that my undertaker apply one last dose before laying me to rest some day?

Don't be surprised, Noel, if over time you become acquainted with many of the products on the table cited above. Years ago I asked my dermatologist why topical corticosteroids would stop working after awhile, and why jumping to another brand seemed to work. He shared this theory with me: Sometimes it appears our progressive immunity to a particular drug has to do with its base rather than its medicine. That is, the "goo" in which the medicine rests, and which allows us to apply it by smearing it on and rubbing it in, is what our skin becomes resistant to. Sometimes, evidently, the same medicine applied in a different base will start working again. But he also said this tendency to grow a resistance to a particular compound is usually temporary: When we leave it alone for awhile—try something else for awhile—we can often go back to the old compound with continuing good results.

This was the theory behind my revolving regimen, and though it has never kept me clear, it keeps me as good as I get and, when I knock it off for whatever reason, I get very very bad, very very fast.

I'm also pleased to note that at your age an intermediate potency topical is clearing you completely. Enjoy your freedom from itching et. al. — but don't stop visiting here, okay? -Ed

"Another ‘CuredIt!' Claim Worked for Me"

Back to Archives